Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 53, NWS St. Louis, MO

March 10, 2019Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Mar 10, 2019, 7:57 AM CDT for Fayette County, Illinois. It took effect at Mar 10, 2019, 2:50 PM CDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 10, 2019, 7:57 AM CDT (12:57 UTC)
In effect from
Mar 10, 2019, 2:50 PM CDT
Expired
Mar 10, 2019, 9:04 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 17.66 ft at Mar 11, 2019, 9:00 PM CDT.

actionminormoderate1015202503/1003/1103/12
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

425 
WGUS43 KLSX 101257
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
757 AM CDT Sun Mar 10 2019

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Illinois... 


  Kaskaskia River at 
  
      Vandalia
  

.This Flood Warning is a result of 1-2 inches of rainfall over
the past 24 hours...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-111257-
/O.NEW.KLSX.FL.W.0053.190310T1950Z-190313T1434Z/
/VNDI2.1.ER.190310T1950Z.190311T1200Z.190312T1434Z.NO/
757 AM CDT Sun Mar 10 2019

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  The Kaskaskia River at Vandalia
* From this afternoon to Tuesday morning.
* At 7:30 AM Sunday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this afternoon 
  and crest near 21.1 feet Monday morning. 
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/11  03/12  03/13  03/14  03/15

Kaskaskia River
  Vandalia        18.0   16.65      21.1   18.6   13.2   10.1    9.6


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
1 follow-up statement
451 
WGUS83 KLSX 110204
FLSLSX
Flood Statement
National Weather Service St Louis MO
904 PM CDT Sun Mar 10 2019

...The flood warning is cancelled for the following river in 
Illinois...
 
                Kaskaskia River at Vandalia

.This is the final statement for this flooding event...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-110234-
/O.CAN.KLSX.FL.W.0053.000000T0000Z-190313T1434Z/
/VNDI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
904 PM CDT Sun Mar 10 2019

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.
* At  8:30 PM Sunday the stage was 17.0 feet.
* Flood stage is 18.0 feet.
* The river crested below flood stage at 17.1 feet. The river will 
  fall to 15.0 feet by Tuesday morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/11  03/12  03/13  03/14  03/15

Kaskaskia River
  Vandalia        18.0   17.01      16.7   15.0   13.0   12.0   11.5


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 10, 6:22 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 10, 6:22 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
622 AM CDT Sun Mar 10 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sun Mar 10 2019

Generally zonal upper level flow has taken hold across the central
CONUS. There is an embedded shortwave currently over the OK/TX
panhandles with ample high clouds spreading ENE into the the Central
and Southern Plains. Closer to the surface, there is some lingering
stratus on the back side of yesterday's storm reaching into the mid-
Mississippi Valley along with brisk NW flow.

That NW low level flow will persist through the day tomorrow, though
it will continue to taper off as the cyclone continues to the NE.
The stratus will gradually exit the area as well, though I expect it
to be replaced by scattered to broken upper level clouds as the
shortwave moves overhead. The combination of partly to mostly cloudy
skies and cool NW flow should result in much cooler temperatures
than what we saw yesterday. As the upper level clouds move out of
the area this evening, we'll see lows drop well into the 20s and 30s
by tomorrow morning.

BSH

.LONG TERM...  (Monday through Saturday)
Issued at 333 AM CDT Sun Mar 10 2019

Main focus will be temperatures through the period.

Model solutions are in relatively good agreement through the period.
While differences do exist regarding the low pressure system
impacting the area on Tues into Thurs, these differences have
minimal impact on the region.

Models have continued to slow onset of precip Tues morning. Have
kept some low PoPs going Tues morning as the strong WAA would
suggest a quicker onset than what is usually suggested by the model.
Some question remains regarding precip type. While a quicker onset
would suggest a potential for snow, or even other winter precip
types, the quicker onset would likely be due to stronger WAA and
also result in a warmer thermal profile as well. Have therefore kept
precip type as rain for now.

Have kept likely or higher PoPs for portions of the CWA Tues and
Tues night as the WAA continues to support precip into the region.
The main event continues to be Wed afternoon/evening as the dry line
pushes east through the region. This system continues to be similar
to the system that continues to impact the area this morning. A
severe threat may be possible if enough moisture can advect into the
region. However, with the strong surface ridge keeping moisture
south, this will likely be a limiting factor. For now, have added
low chances of thunder for southern and eastern portions of the CWA.

As the system pulls NE out of the area, strong winds with gusts of
40 to 45 mph will again be possible across much of the area. Have
also trended warmer for Wed and Thurs given the strong WAA with this
system.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 611 AM CDT Sun Mar 10 2019

The last of the stratus associated with yesterday's low is now
mostly limited to western IL, with some scattered stratocu
stretching back into far eastern MO. There could be brief periods
in which UIN or the STL metro TAF sites go broken MVFR, but the
low clouds should exit all TAF sites shortly. Otherwise, expect to
see the NW winds slowly diminish through the day today before
going variable tonight.

SPECIFICS FOR KSTL:

VFR conditions are expected to prevail through the TAF period. The
only concern is that broken MVFR cigs briefly move overhead over
the next few hours. Otherwise, expect to see the NW winds slowly
diminish through the day today before going variable tonight.

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     47  30  51  35 /   0   0   0   0
Quincy          43  24  47  31 /   0   0   0   0
Columbia        47  27  52  36 /   0   0   0  10
Jefferson City  48  28  52  36 /   0   0   0  10
Salem           47  30  51  32 /   5   0   0   0
Farmington      50  32  53  35 /  10   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 10, 3:54 AM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Sun Mar 10 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
354 AM CDT Sun Mar 10 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Wednesday afternoon and evening
across portions of southeast Missouri and southern Illinois.

Strong southwest to west winds of 20 to 30 mph with gusts to 40 mph
are possible Thursday for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 10:02 PM CSTRiver Flood WarningLSXPike, Scott131 days
Mar 9, 10:02 PM CSTRiver Flood WarningLSXCalhoun, Greene, Jersey134 days
Mar 10, 11:51 AM CDTRiver Flood WarningLSXBrown48 days
Mar 10, 11:51 AM CDTRiver Flood WarningLSXMorgan, Pike49 days
Mar 10, 12:11 PM CDTRiver Flood WarningLSXJersey138 days

Nearby

River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.